Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Diagnosed with anxiety. Feeling numbness and heaviness. Diagnosed with spondylitis. Any cure?

User rating for this question
Very Good
Answered by

Practicing since : 1974
Answered : 125 Questions
I have a further medical query of a neurological nature for which I'd appreciate an answer: I have previously asked your doctors about having a few involuntary & very pronounced arm and leg movements, where the arm literally waves about in front of me and feels heavy numb. The leg is more restained taking my weight othewise feels the same.They both feel weak during this the short time of seconds or a minute it lasts for and is then quite normal. It has happened 3 times, once 18 months ago and twice in the last two weeks. I have other very occasional numb feelings of the left limbs and a feeling of heavyness in the feet attributed the condition of Spondylitis all again of short duration My fingers are also affected after using the keyboard for some time. I juunderstand that people who have taken drugs for nervous disorders over a long time can have certain similar occurances. I have taken the drug Tufnal for very many years and more recent years Imipramine. I was diagnosed with anxiety neurosis over 50 years ago.I have only been on 25mg daily most of that time after the initial months treatment.I have no weakness in my limbs after, and in fact play badminton every week also do all my own jobs and gardening, I do think sometimes dwelling on it causes some of the bouts to occur .

As the frequency of the lifelessness, numbness, heaviness, excessive involuntary movement and difficulty in keeping upright become (all this involving the left arm and leg) more frequent and longer in the effect time I thought one of your neurologists might have some idea as to what I can expect whilst waiting far too long for an appointment as is the case. I am particularly concerned as at 85 I live on my own with no one I can easily contact should it be necessary. You will have my previous details regarding this problem in which I mentioned that I was diagnosed with spondalities in two areas of my back from 30 years ago, although this might be a different cause. Incidentally. I mentioned that I have been troubled with severe tingling to fingers of both hands, most nights, for 3 years and mostly bad at night when lying down. This prevents me from getting enough sleep, which causes restless leg syndrome .Many thanks Ivan XXXXXXX PS. The arm and leg occurrences first took place as a one off some 16 months ago. Several have occured in 3 weeks, with less time inbetween.
Posted Thu, 9 Aug 2012 in Bones, Muscles and Joints
Answered by Dr. Pratap Sanchetee 19 hours later

First let me congratulate you for being fit at this golden age and your desire to remain so. Considering your symptoms two sets of possibilities are as follows:

1 Movement disorder: This could be related to anti-psychotics taken for a long time or it could have no identifiable cause.

2 The less likely possibility is a partial seizure or epilepsy. In view of brief periods of movements in limbs associated with numbness and weakness this possibility is considered.

3 A detailed history by your doctor coupled with neurological examination will be of help. Based on this MRI of brain, EEG and other routine investigations may be asked.

4 Meanwhile you can have low dose anti-anxiety drugs in consultation with your doctor.

Above answer was peer-reviewed by
Follow-up: Diagnosed with anxiety. Feeling numbness and heaviness. Diagnosed with spondylitis. Any cure? 7 hours later
Many thanks for your comments: Whilst I wait some weeks to see a neurologist do i have any need to worry having further more serious and prolonged attacks, or is it impossible to determine.Or are they more likely to carry on with similar spasmodic short lived attacks but of only slightly lengthier durations, You mention taking low dose of anti-anxiety drugs from my doctor,but aren't the 25 mg imipramine I still take each day the same. Thanks again. Ivan XXXXXXX PS I felt what I think was the start of one in my leg a short time ago.As a result I moved my foor literally stamping on the floor and then exercised with vigour for some time. So far no (30minutes later) further progression has taken place but some slight sensation still remains.
Answered by Dr. Pratap Sanchetee 6 hours later
Thanks for writing back.
How the disease will look like in the long term can be decided only after we know the exact cause. Even then, the long term outlook remains variable and cannot be predicted with certainty.

If there is delay in having an appointment with neurologist, you should have an check up with your change from imipramine may be needed
Hope that helps.
Dr. Pratap
Above answer was peer-reviewed by
Follow-up: Diagnosed with anxiety. Feeling numbness and heaviness. Diagnosed with spondylitis. Any cure? 19 hours later
Thanks doctor for your reply:I do not know what ER stands for in you last reply.Please inform. Why would i visit here for 'severity of treatment assessment and treatment' when I have yet to seen a neurologist. isn't it up to him to make a prognosis first. I originally contacted Health Magic due to my own GP not being very helpful. he put foreward the possibility of restless leg syndrone which I do have from time to time if I am not sleeping and become extra tired, but I know it's not the problem regarding the left arm and leg conditions. I would have imagined that the symptoms I have described along with the involuntary and quite drastic movements of the limbs would have narrowed the cause down to a limited number of conditions. Or are there very many causes. Many thanks.
Answered by Dr. Pratap Sanchetee 4 hours later

I am sorry for the abbreviation ER and not explaining its meaning. ER means Emergency Room used in many countries. Thus I repeat my advice that if there is delay in having an appointment with neurologist, you should have a check up with your primary care physician or visit the emergency room where severity of treatment can be assessed and treatment can be provided.

Hope this helps. Please do write about further proceedings and follow up reviews by your treating doctor.

Above answer was peer-reviewed by
Follow-up: Diagnosed with anxiety. Feeling numbness and heaviness. Diagnosed with spondylitis. Any cure? 16 hours later
Thanks again doctor: I have had further symptoms of leg and arm sudden weakness,numbness etc but no involuntary movement so far again, and should point that they always occur with movement after a periods of inactivity such as gettiing out of bed or having been sitting down for some time. Never whilst being active.Tiredness might be a factor not very often sleeping well, but not sure. Does this throw any light on what might be the cause. I have been to my own physician who as made a referrel to a specialist some considerable time in the future but has not suggested any treatment in the meantime as he obviously thinks this is for the consultant neuroligist to determine. Regards Ivan martin.
Answered by Dr. Pratap Sanchetee 16 hours later

The fresh symptoms mentioned by you though uncomfortable but unfortunately does not point or narrow down diagnostic possibilities. If possible hasten your appointment with neurologist and meanwhile request your current doctor to give symptomatic treatment.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor